Gave Blood transfusion too fast maybe? - page 2
Wanted to ask if anyone knew any effects of issuing a blood transfusion too fast besides the obvious ones that are easily found or included in text. What happened is my patients was admitted for a... Read More
Apr 14Joined: Sep '07; Posts: 2,610; Likes: 7,428I don't want you to get into details that will TOS you, but was this a chronic, asymptomatic bleed of some kind? I can't think of this being something with an active hemorrhage or shocky symptoms and have one unit transfused over the typical time. This would be a rapid infuser situation in my experience, with all hands on deck tossing units for a massive tranfusion protocol, if it were one of the above situations.
I did have a patient with a hemoglobin of 4 that was related to malignancy, no symptoms other than fatigue. I was working in a pre-op area and he came from home for a scheduled surgery. His surgery was cancelled, we tranfused him then sent him to a step-down floor I believe because he was hemodynamically stable. My guess is that the situation for your patient was like his. And, no, running the blood at the speed you did would not cause the rise in hemoglobin to be less.
Apr 15Joined: Feb '12; Posts: 1,631; Likes: 3,159Re the rate of transfusion, much depends on the patient's clinical situation and co-morbidities. Patients with heart failure or renal failure, or elderly patients, often can't tolerate higher rates of fluids; in this case a slower rate of infusion would be necessary.
To my knowledge the majority of transfusion reactions take place within the first 15 minutes, so a slow rate of infusion during the first 15 minutes is appropriate so one can watch the patient closely for signs/symptoms of a reaction; this is consistent with policies I am familiar with.Last edit by Susie2310 on Apr 15
Apr 15Occupation: RN Specialty: 13 year(s) of experience in SICU, trauma, neuro ; From: US ; Joined: Nov '13; Posts: 4,874; Likes: 18,182The reason the hgb went up so little, is the pt only got one unit.
And anyway, that's not fast at all. If the pt is actively bleeding out we zip multiple units in with a rapid infuser -- each one taking just a few minutes.
For a hgb of 3.2 I would at least put it on a pressure bag.
Apr 15Occupation: Certified Post-Anesthesia Nurse (CPAN) Specialty: 30+ year(s) of experience in 15 years in ICU, 22 years in PACU ; From: WA, US ; Joined: Aug '08; Posts: 1,652; Likes: 6,210Quote from Maria1308What makes you think the increase from 3.2 to 4.7 was "so little"?Wanted to ask if anyone knew any effects of issuing a blood transfusion too fast besides the obvious ones that are easily found or included in text. What happened is my patients was admitted for a Hemoglobin level of 3.2. This was his first time to receive a blood transfusion. Only 1 unit was transfused at a time over four hours. I ran it at 50 over the first 15 minutes and patient had no issues. Turned it up to 90 ml/hr and after it was done his hemoglobin ( after two hours h&h was done) it only went from 3.2 to 4.7 after a unit of blood or (250 mls) were given.
Couod there be a reason why it only went up so little.
Why would you guess it was because you transfused the blood "too fast"?
If you ran blood at 90ml/hr for 4 hours why would you think you only gave 250ml of blood?
There are a lot of problems with this post.
Apr 15Joined: Aug '11; Posts: 178; Likes: 232Yes, a variety of reason this patient need more than 1 unit or bloodless transfusion protocol. This person should have been offered at least 3 units of blood. Medication cocktail should be given between intially and between to prevent a reaction.Why are they drawing after only 2 hours? Need to wait at least 6 hours.
Apr 15Joined: Aug '09; Posts: 6,219; Likes: 25,431The administration rate is not the issue here. What kind of response WOULD you expect and WHY was the HGB so low?
Apr 15Joined: Feb '18; Posts: 691; Likes: 1,374Re the rate of transfusion, much depends on the patient's clinical situation and co-morbidities. Patients with heart failure or renal failure, or elderly patients, often can't tolerate higher rates of fluids; in this case a slower rate of infusion would be necessary.
To my knowledge the majority of transfusion reactions take place within the first 15 minutes, so a slow rate of infusion during the first 15 minutes is appropriate so one can watch the patient closely for signs/symptoms of a reaction; this is consistent with policies I am familiar with. Last edit by Susie2310 on 12:48 am
thoughtful21, brownbook, luv2, and 1 other like this.
We would start the transfusion very slowly since a reaction was possible, about 25cc/hour but then after the first 15 minutes, if their vitals remained stable, would increase it. Even though the blood would need to be infused within a certain amount of time, we would take special care with the rate, especially if they were elderly for reasons previously mentioned by Brownbook.Last edit by Have Nurse on Apr 15 : Reason: Wrong quote
Apr 15Joined: Mar '18; Posts: 9; Likes: 7I don't know if your facility's policies are just much different from mine, but a patient with a Hgb of 3.2 at my facility would certainly have 2-3 units of blood ordered to transfuse STAT and our start rate is 75. Then, we can bump it up to 150 so long as the patient had no reactions during the initial 15 min period and their vitals are stable. In order to qualify to run that fast the patient's PMH would also have to be exempt from CHF and could not currently have any third-spacing or pulmonary edema present. I believe...not 100% sure...you could also max out the rate at 200 as long as the aforementioned statements apply, so I am 1,000,000% confident you did not administer the blood too quickly lol Also, keep in mind that that is actually a very expected, and desirable outcome. That rise in Hgb is exactly what I would expect from only one unit (hence the reason I said I am surprised they ONLY received one right away). Many times I have had patients with borderline Hgbs that require multiple transfusions because their bodies cannot maintain its Hgb level for a myriad of reasons. You will eventually see the ones who have a Hgb of 6 and only end up with a Hgb of 7.1 after the transfusion and they fall right back below 7 by the end of the shift. It happens, but you did nothing wrong No reaction, so no worries. Don't be so hard on yourself!
Apr 15Joined: Feb '08; Posts: 3,234; Likes: 7,039Wow.. For a hgb that low I would have expected the patient to get AT LEAST get 2-3 units. Then we would have checked counts again. We typically start our transfusions at 125 for the first 15. Then you can go up to 180 per nursing judgment. Now that's the average transfusion. If they are a huge risk of fluid overload we tend to run it nice and slow. For a hgb of 3 we might have even busted out the rapid infuser.
Either way you aren't going to go from a hgb of 3 to 7 with only 1 unit.
Apr 15From: US ; Joined: Feb '13; Posts: 392; Likes: 629I love all of the ''I'll pressure bag the blood, give it over 3 minutes'' comments without actually knowing the clinical situation.
Probably some 100 year old with ESRD CHF with an EF of 10%. Id love to be a fly on the wall when the patient goes into flash pulmonary edema.
Apr 16Joined: Sep '13; Posts: 1,783; Likes: 3,580Every hospital is a bit different. We go off of the first 15minutes AND the first 50mL being the high risk time. So we run blood at 200mL/hr for the first 15 minutes. Then the time frame to infuse is either ordered by the doctor or if not we go off nursing judgement very rarely would I run a bag over the whole 4 hours. If you lose your IV, you risk wasting part of the blood if you can't get a new one in timely. I generally get all my blood units transfused in about 2 hours. Faster if warranted, and slower if necessary. But I've never infused longer then a touch over 3 hours.
Over 1g raise in Hgb so soon after a transition very good and bettter then expected.
Next time bring a more experienced nurse with you to go over stuff like this. This stuff should be known before starting so you what outcomes to expect.
Apr 16Joined: Dec '17; Posts: 33; Likes: 56You're not giving us enough clinical information. Is the person still actively bleeding while you're transfusing the blood? Hemolysis? Cold aggultinin antibodies? There are any number of reasons it "only" went to 4.7, however just reading this casually 4.7 sounds like a decent response to 1U. Needs more, and an intervention to whatever is causing the bleeding.
Apr 16Joined: Feb '12; Posts: 454; Likes: 920I've given 10 units of blood in 15-20 minutes.